Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2011, 4:32 PM MST for Coconino County, Arizona. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2011, 4:32 PM MST (23:32 UTC)
- Expired
- Jul 18, 2011, 6:00 PM MST
- In force
- 88 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:41 PM MST | FLASH FLOOD | 2 E Page, AZ | TUBA CITY POLICE RECEIVED A REPORT AT 0541 PM MST THAT THERE WAS A HIGH VOLUME OF WATER FLOWING THROUGH ANTELOPE CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
824
WGUS55 KFGZ 182332
FFWFGZ
AZC005-190100-
/O.NEW.KFGZ.FF.W.0018.110718T2332Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
SPECIFICALLY...ANTELOPE CANYON
* UNTIL 600 PM MST
* AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS PRODUCING LOCALLY HEAVY RAIN OVER CENTRAL AND
SOUTHERN PORTIONS OF THE ANTELOPE CANYON DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND SLOT CANYONS ACROSS THE AREA OF THE ANTELOPE CREEK DRAINAGE.
&&
LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
3652 11118 3649 11130 3653 11140
$$
MCCOLLUM3 follow-up statements
041
WGUS75 KFGZ 182347
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
447 PM MST MON JUL 18 2011
AZC005-190100-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
447 PM MST MON JUL 18 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
ANTELOPE CANYON...
AT 439 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN AND FLASH FLOODING OVER
CENTRAL AND NORTHERN PORTIONS OF THE ANTELOPE CANYON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND SLOT CANYONS.
&&
LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
3652 11118 3649 11130 3653 11140
$$
MCCOLLUM419
WGUS75 KFGZ 190034
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
534 PM MST MON JUL 18 2011
AZC005-190100-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
534 PM MST MON JUL 18 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
ANTELOPE CANYON...
AT 522 PM MST...STRONGER THUNDERSTORMS HAD MOVED NORTH OF ANTELOPE
CANYON. A FEW LIGHT SHOWERS AND A WEAKER THUNDERSTORM OR TWO
REMAINED OVER THE AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL COULD STILL CAUSE FLOODING OF
SMALL CREEKS AND SLOT CANYONS OF ANTELOPE CANYON BUT THIS THREAT
WILL BE RAPIDLY DIMINISHING.
LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
3652 11118 3649 11130 3653 11140
$$
MCCOLLUM622
WGUS75 KFGZ 190054
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
554 PM MST MON JUL 18 2011
AZC005-190101-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-110719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
554 PM MST MON JUL 18 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR ANTELOPE
CANYON...
AT 550 PM MST...STRONG THUNDERSTORMS AND HEAVY RAIN HAD MOVED NORTH
OF THE AREA. A FEW LIGHT SHOWERS WILL LINGER UNTIL 630 PM MST BUT
THE THREAT FOR ADDITIONAL HEAVY RAIN HAS ENDED. THE FLASH FLOOD
WARNING FOR ANTELOPE CANYON WILL BE ALLOWED TO EXPIRE AT 600 PM MST.
LAT...LON 3670 11147 3694 11149 3697 11136 3676 11124
3652 11118 3649 11130 3653 11140
$$
MCCOLLUMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:00 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 18, 3:00 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST MON JUL 18 2011 .SYNOPSIS...EXPECT MODERATE MONSOON CONDITIONS THROUGH WEDNESDAY BEFORE ANOTHER DRYING TREND DEVELOPS FROM WEST TO EAST EARLY THURSDAY THROUGH FRIDAY. BY NEXT WEEKEND...MONSOON CONDITIONS WILL RAMP BACK UP ONCE AGAIN...WITH SHOWERS AND THUNDERSTORMS INCREASING AND PUSHING BACK WEST AND NORTH ACROSS THE REGION. && .DISCUSSION...AN ACTIVE DAY TODAY ACROSS NORTHERN AZ AS EXPECTED... AND LOOKS LIKE TUESDAY WILL BE ACTIVE AS WELL WITH PLENTY OF MOISTURE AND INSTABILITY REMAINING OVER THE NORTHLAND. THE DIFFERENCE TOMORROW COMPARED TO TODAY WILL BE THE MID LEVEL FLOW...WHICH WILL BE MORE FROM THE SW GIVEN THAT A SHORT WAVE TROUGH WILL BE MOVING ACROSS THE PAC NW AND NORTHERN ROCKIES. THUNDERSTORMS WILL INITIATE ONCE AGAIN ALONG THE MOGOLLON RIM UP TO THE KAIBAB PLATEAU...BUT WITH CELL MOTION TO THE NE AND MORE ACTIVITY ACROSS THE NE PART OF THE STATE UP TO THE 4 CORNERS. ON WEDNESDAY THE LONGWAVE TROUGH WILL BEGIN TO DEEPEN ACROSS THE WEST...BUT THE PUSH OF DRY AIR ACROSS NORTHERN AZ MAY HOLD OFF UNTIL WEDNESDAY NIGHT OR EVEN THURSDAY...AND AS SUCH WEDNESDAY COULD SEE DECENT COVERAGE OF AFTERNOON SHOWERS/THUNDERSTORMS...PARTICULARLY ACROSS OUR EAST AND SOUTHEAST ZONES. THURSDAY AND FRIDAY...DRIER AIR WILL SPREAD ACROSS NORTHERN AZ WITH THE BEST CHANCE FOR ANY SHOWERS AND STORMS ACROSS THE EASTERN RIM AND WHITE MOUNTAINS. OVER THE WEEKEND...THE RIDGE TO OUR EAST WILL SHIFT FROM THE MISSISSIPPI VALLEY WEST TO COLORADO/NEW MEXICO...SETTING THE STAGE FOR A RETURN TO A MORE TYPICAL MONSOON PATTERN. STILL KEEPING OUR EYES ON A POSSIBLE TROPICAL SYSTEM SOUTH OF BAJA...WHICH COULD TRIGGER A NORTHWARD MOISTURE SURGE UP INTO AZ LATE IN THE WEEKEND. && .AVIATION...FOR THE 00Z PACKAGE....STORMS WILL DECREASE IN COVERAGE AFT 03Z BUT ISOLATED ACTIVITY IS STILL POSSIBLE. EXPECT ERRATIC SURFACE WINDS WITH GUSTS TO 25-30 KTS AND MVFR TO LOCAL IFR CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS...SMALL HAIL POSSIBLE. FOR TUESDAY...EXPECT SCT SHOWERS AND THUNDERSTORM TO BEGIN DEVELOPING BY 17Z AND LASTING THROUGH AT LEAST 03Z WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && PUBLIC..................PETRO AVIATION................TC FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 18, 10:27 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1027 AM MST MON JUL 18 2011 AZZ004>018-037>040-190700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1027 AM MST MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND AFTERNOON. STORMS ARE EXPECTED TO FIRST DEVELOP AND WILL BE MOST NUMEROUS ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS... AND WILL SPREAD NORTH TO THE KAIBAB PLATEAU. ELSEWHERE...STORMS WILL BE MORE ISOLATED TO SCATTERED...AND OCCUR LATER IN THE DAY. THE MAIN THREAT WITH ANY THUNDERSTORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. PERSONS IN FLASH FLOOD PRONE AREAS SHOULD PAY CLOSE ATTENTION TO THE WEATHER TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TYPICAL MONSOON SEASON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MIDDLE OF THE WEEK. THEN...SOME DRIER AIR MAY MOVE INTO THE WESTERN AND NORTHERN PORTIONS OF THE STATE THURSDAY THROUGH SATURDAY. MONSOON MOISTURE WILL RETURN WITH SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE ONCE AGAIN BY LATE IN THE WEEKEND.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:24 PM MST | Areal Flood Advisory | FGZ | Coconino | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.